Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 2017, 4:49 PM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2017, 4:49 PM CDT (21:49 UTC)
- Expired
- Mar 24, 2017, 5:35 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Harvey County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 30 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 4:56 PM CDT | HAIL 1.75 | Bentley, KS | VIA KWCH-TV |
| Mar 24, 5:15 PM CDT | HAIL 1.75 | Halstead, KS | NUMEROUS REPORTS OF GOLF BALL SIZE HAIL IN THE TOWN OF HALSTEAD. |
| Mar 24, 5:18 PM CDT | HAIL 1 | Halstead, KS | MOSTLY PEA TO DIME SIZE HAIL WITH A FEW TO THE SIZE OF QUARTERS. |
| Mar 24, 5:22 PM CDT | HAIL 1.25 | Halstead, KS | |
| Mar 24, 5:24 PM CDT | HAIL 1 | Halstead, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609 WUUS53 KICT 242149 SVRICT KSC079-173-242245- /O.NEW.KICT.SV.W.0019.170324T2149Z-170324T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 449 PM CDT FRI MAR 24 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... North central Sedgwick County in south central Kansas... Southwestern Harvey County in south central Kansas... * Until 545 PM CDT * At 449 PM CDT, a severe thunderstorm was located over Bentley, or near Sedgwick, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Halstead, Sedgwick and Bentley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3783 9741 3780 9758 3806 9767 3809 9738 TIME...MOT...LOC 2149Z 176DEG 16KT 3788 9751 HAIL...1.00IN WIND...<50MPH $$ JAKUB
4 follow-up statements
200
WWUS53 KICT 242158
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
458 PM CDT FRI MAR 24 2017
KSC079-173-242245-
/O.CON.KICT.SV.W.0019.000000T0000Z-170324T2245Z/
Sedgwick KS-Harvey KS-
458 PM CDT FRI MAR 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL SEDGWICK AND SOUTHWESTERN HARVEY COUNTIES...
At 457 PM CDT, a severe thunderstorm was located over Bentley, or
near Sedgwick, moving north at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Public reported golf ball hail in Bentley.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Halstead, Sedgwick and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3783 9741 3780 9758 3806 9767 3809 9738
TIME...MOT...LOC 2157Z 176DEG 16KT 3792 9751
HAIL...1.75IN
WIND...<50MPH
$$
JAKUB838 WWUS53 KICT 242213 SVSICT Severe Weather Statement National Weather Service Wichita KS 513 PM CDT FRI MAR 24 2017 KSC079-173-242245- /O.CON.KICT.SV.W.0019.000000T0000Z-170324T2245Z/ Sedgwick KS-Harvey KS- 513 PM CDT FRI MAR 24 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH CENTRAL SEDGWICK AND SOUTHWESTERN HARVEY COUNTIES... At 513 PM CDT, a severe thunderstorm was located over Halstead, moving north at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Halstead, Sedgwick and Bentley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3783 9741 3780 9758 3806 9767 3809 9738 TIME...MOT...LOC 2213Z 176DEG 16KT 3799 9752 HAIL...1.25IN WIND...<50MPH $$ JAKUB
932
WWUS53 KICT 242225
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
525 PM CDT FRI MAR 24 2017
KSC173-242234-
/O.CAN.KICT.SV.W.0019.000000T0000Z-170324T2245Z/
Sedgwick KS-
525 PM CDT FRI MAR 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SEDGWICK COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
northern Sedgwick county. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3795 9742 3794 9762 3806 9767 3809 9738
TIME...MOT...LOC 2224Z 176DEG 16KT 3804 9752
$$
KSC079-242245-
/O.CON.KICT.SV.W.0019.000000T0000Z-170324T2245Z/
Harvey KS-
525 PM CDT FRI MAR 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN HARVEY COUNTY...
At 524 PM CDT, a severe thunderstorm was located over Halstead,
moving north at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Halstead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3795 9742 3794 9762 3806 9767 3809 9738
TIME...MOT...LOC 2224Z 176DEG 16KT 3804 9752
HAIL...1.00IN
WIND...<50MPH
$$
JAKUB176
WWUS53 KICT 242235
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
535 PM CDT FRI MAR 24 2017
KSC079-242244-
/O.CAN.KICT.SV.W.0019.000000T0000Z-170324T2245Z/
Harvey KS-
535 PM CDT FRI MAR 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARVEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail up
to the size of nickels is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3795 9742 3794 9762 3806 9767 3809 9738
TIME...MOT...LOC 2232Z 176DEG 16KT 3809 9752
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:02 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 24, 3:02 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 302 PM CDT Fri Mar 24 2017 .SHORT TERM...(This evening through Monday night) Issued at 302 PM CDT Fri Mar 24 2017 Latest trends in the RAP/HRRR continue to support the forecast thesis of low-topped, strong to severe convection potential late this afternoon/early evening across south central/southeast Kansas. The NAM/RAP may also have the right idea in backing the surface flow and advecting higher surface dew points a bit further west across parts of south central Kansas between 21-00z. This supports SBCAPE values of 1200-1500 j/kg with low level (0-3km) CAPE values over 225 j/kg. So all facets of severe weather will remain possible in the potential cold-core setup as the near northeast quad of the upper low affects the area through early this evening. Scattered to numerous showers can be expected tonight into Saturday morning within the back edge of the deformation zone and wrap-around precip to the north and northwest of the eastward migrating upper low. Its rather slow northeast departure across Missouri through Saturday supports holding on to low to modest PoPs across southeast Kansas through much of the day. After a brief respite late Saturday into early Sunday, the next upper trof will move into the area late Sunday through early Monday. The modest moisture return will be sufficient given the progged transient lift across the area for scattered showers and a few storms over southern Kansas. After some morning precip chances Monday, dry weather is expected in the afternoon. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 302 PM CDT Fri Mar 24 2017 Another upper trof will dig south across California early next week and into a closed low across the southwest CONUS. This system still looks to move east across the central and southern Plains by mid-week, providing the area with more precip chances. KED && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM CDT Fri Mar 24 2017 Main aviation concern will be storms this afternoon and lowering ceilings tonight. Storms are expected to develop in the next couple of hours just east of I-135 and am currently going with the thinking they will be just east of KICT. So as far as daytime convection, feel KCNU will have the best chance generally after 20z. Cold front will surge through the area as the powerful upper low tracks east. This will flip winds around to the north and also usher-in some MVFR ceilings. This front should move through KRSL by 23z and KICT after 00z. Confidence is high in widespread MVFR ceilings, and some IFR can't be ruled out, especially west of I-135 tonight. && .FIRE WEATHER... Issued at 302 PM CDT Fri Mar 24 2017 Scattered to numerous showers and storms will affect much of the area this evening into the overnight hours before ending early on Saturday. Gusty winds this evening ahead of and behind a cold front will keep grassland fire danger very high in rain-free areas. Fire danger is expected to be only moderate to high the next several days with a good chance for showers again late Sunday into early Monday. These rains should provide decent green-up across the area as we head into next week. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 59 42 72 / 60 20 0 30 Hutchinson 44 58 40 70 / 50 10 0 30 Newton 44 56 41 69 / 60 20 0 30 ElDorado 46 57 42 71 / 70 30 0 30 Winfield-KWLD 47 61 42 74 / 60 20 0 30 Russell 40 58 38 66 / 30 10 0 30 Great Bend 40 60 38 66 / 30 0 0 30 Salina 44 57 40 67 / 60 20 0 20 McPherson 44 56 39 69 / 50 20 0 30 Coffeyville 50 60 44 74 / 60 50 0 30 Chanute 49 58 43 72 / 70 60 10 20 Iola 49 57 43 71 / 70 60 10 20 Parsons-KPPF 50 59 44 73 / 60 60 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CDT this evening for KSZ067>070-082- 083-091>094-098. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL FIRE WEATHER...KED
Hazardous weather outlook, Mar 24, 3:42 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 342 PM CDT Fri Mar 24 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 342 PM CDT Fri Mar 24 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected through early this evening. The main threats will be hail up to golf ball size and damaging winds to 65 mph. A brief tornado or two will be possible as well, especially in south-central Kansas and the Flint Hills. Very high grassland fire danger will affect rain-free areas this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another chance for strong and perhaps a few severe storms will be on Sunday afternoon and evening for portions of southern Kansas. The main concerns will be large hail and damaging winds. A chance for thunderstorms will also return by the middle of next week across southern Kansas. A few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through early this evening, primarily across south central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Mar 24, 4:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NE WICHITA EISENHOWER 37.69N 97.40W
03/24/2017 M0.50 INCH SEDGWICK KS TRAINED SPOTTER
&&
KEDSpecial weather statement, Mar 24, 4:34 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT FRI MAR 24 2017
KSZ083-242215-
Sedgwick KS-
434 PM CDT FRI MAR 24 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Sedgwick County in south central Kansas...
* Until 515 PM CDT
* At 429 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Clearwater...moving north at
15 mph. Another strong storm was near Wichita Eisenhower National
airport...moving north at 15 mph.
Hail up to the size of dimes will be possible with these storms.
* Locations impacted include...
Wichita, Haysville, Park City, Valley Center, Goddard, Maize,
Clearwater, Colwich, Garden Plain, Downtown Wichita, West Wichita,
Eisenhower National Airport, South Wichita, Oaklawn and Lake Afton.
LAT...LON 3773 9773 3773 9770 3775 9770 3787 9731
3748 9729 3748 9756
TIME...MOT...LOC 2132Z 172DEG 15KT 3755 9752
JAKUBSpecial weather statement, Mar 24, 4:37 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
437 PM CDT FRI MAR 24 2017
KSZ052-069-242215-
Butler KS-Marion KS-
437 PM CDT FRI MAR 24 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
* Until 515 PM CDT
* At 434 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles east of Potwin, or 9 miles
north of El Dorado...moving north at 15 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Peabody, Potwin and Burns.
LAT...LON 3816 9715 3820 9686 3810 9684 3809 9684
3791 9680 3782 9698
TIME...MOT...LOC 2137Z 172DEG 14KT 3795 9689
JAKUBLocal storm report, Mar 24, 4:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 1 W WEST WICHITA 37.69N 97.48W
03/24/2017 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
DIME SIZE HAIL REPORTED NEAR CENTRAL AND MAIZE.
&&
RBLSpecial weather statement, Mar 24, 4:46 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Wichita KS 446 PM CDT FRI MAR 24 2017 KSZ068-083-242230- Harvey KS-Sedgwick KS- 446 PM CDT FRI MAR 24 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Harvey County in south central Kansas... North central Sedgwick County in south central Kansas... * Until 530 PM CDT * At 443 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Bentley, or near Colwich... moving north at 15 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Newton, Valley Center, Halstead, Sedgwick, Burrton, Mount Hope, Andale and Bentley. LAT...LON 3785 9737 3777 9764 3804 9770 3806 9739 TIME...MOT...LOC 2146Z 174DEG 15KT 3785 9752 JAKUB
Local storm report, Mar 24, 4:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 NW WEST WICHITA 37.70N 97.47W
03/24/2017 E0.88 INCH SEDGWICK KS TRAINED SPOTTER
NUMEROUS REPORTS OF DIME TO NICKEL SIZE HAIL ACROSS WEST
WICHITA.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:30 AM CDT | Red Flag Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more | 12 hr |
| Mar 24, 2:50 PM CDT | Special Weather Statement | ICT | Cowley | 25 min |
| Mar 24, 3:11 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Mar 24, 4:19 PM CDT | Special Weather Statement | ICT | Reno | 41 min |
| Mar 24, 4:26 PM CDT | Special Weather Statement | ICT | Sumner | 49 min |
| Mar 24, 4:34 PM CDT | Special Weather Statement | ICT | Sedgwick | 41 min |
| Mar 24, 4:37 PM CDT | Special Weather Statement | ICT | Butler | 38 min |
| Mar 24, 4:46 PM CDT | Special Weather Statement | ICT | Harvey | 44 min |
| Mar 24, 5:06 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Mar 24, 5:08 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Mar 24, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 21 min |
| Mar 24, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 39 min |
| Mar 24, 5:12 PM CDT | Special Weather Statement | ICT | Chase | 33 min |
| Mar 24, 5:26 PM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Mar 24, 5:31 PM CDT | Special Weather Statement | ICT | Harvey | 44 min |
| Mar 24, 5:32 PM CDT | Special Weather Statement | ICT | Saline | 28 min |
| Mar 24, 5:46 PM CDT | Special Weather Statement | ICT | McPherson | 29 min |
| Mar 24, 5:50 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Mar 24, 5:53 PM CDT | Special Weather Statement | ICT | Chase | 37 min |
| Mar 24, 5:58 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 30 min |
| Mar 24, 6:03 PM CDT | Special Weather Statement | ICT | Reno | 42 min |
| Mar 24, 6:07 PM CDT | Special Weather Statement | ICT | Sedgwick | 38 min |
| Mar 24, 6:29 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| Mar 24, 6:33 PM CDT | Special Weather Statement | ICT | Chase | 27 min |
| Mar 24, 6:42 PM CDT | Special Weather Statement | ICT | Butler | 48 min |
| Mar 24, 6:55 PM CDT | Special Weather Statement | ICT | Marion | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.